A 66-year-old woman presented for evaluation after developing effusion around her left lung. She had been diagnosed previously with extensive-stage small-cell lung cancer, which was treated.
The patients said that over the past 2 months, she has become increasingly short of breath, to the point that she was no longer able to engage in physical activity or perform household chores. She noted that she stopped smoking about 2 years earlier after a prior smoking history of 50 pack-years.
She said that aside from having a dry cough when on her left side, she had not had chills, fever, or night sweats, and that she had maintained her usual weight.
Her cancer had been treated systemically with four cycles of carboplatin, etoposide, and atezolizumab (Tecentriq). When the regimen was completed, she continued on maintenance immunotherapy with atezolizumab for 2 months, but that was discontinued when she developed pneumonitis.
At the time of the patient’s presentation at the clinic, she had not received chemotherapy for 8 months and had been off immunotherapy for 6 months. It had been 1 year since she received her last radiation treatment for the primary left upper lobe tumor and a cerebellar metastasis.
Clinicians followed up for possible recurrence of cancer with a thoracentesis, for which 750 mL of serous fluid was removed. Cytology evaluation showed a lymphocyte-predominant exudative effusion with eosinophilia (13%), but there was no evidence of further malignancy.
To address persistent concerns about a potential cancer recurrence, the medical team proceeded with a left-sided medical thoracoscopy, which showed no sign of abnormalities or radiation changes in the parietal pleura.
Several parietal pleural biopsies were subsequently performed, which confirmed chronic pleuritis with reactive mesothelial hyperplasia, but there was no evidence of tumor cells.
Given these findings, along with the normal appearance of the pleura, and the 8-month period that had passed since the patient’s last chemotherapy, clinicians ruled out the possibility of radiation pleuritis. Pulmonary embolism was also dismissed as a possibility, based on the patient’s normal right ventricle and tricuspid valve function on echocardiogram, and the fact that thoracentesis had resolved her symptoms.
Since considerable investigation had shown no sign of a recurrent malignancy, and given immunotherapy’s known potential to cause ongoing post-treatment adverse effects, the eosinophilic pleural effusion was deemed to be the effect of pleuritis related to atezolizumab.
Three months later, the patient had a recurrence of the effusion which was drained again. In total, over a 12-month period, the patient’s lung effusion was drained five times, and remained negative for malignancy.
Clinicians reporting this case of an older cancer patient who developed persistent pleuritis 6 months after discontinuing immunotherapy said they believe it to be the first case report of biopsy-proven pleuritis after atezolizumab.
The authors added, however, that about 2-3% of patients receiving immune checkpoint inhibitors during cancer treatment do have adverse pulmonary effects, of which pneumonitis and resulting changes to the lung parenchyma are the most widely recognized adverse events. Such immune-related pulmonary effects, however, are seen more often with PD-1 or PD-L1 inhibitors than with cytotoxic T-lymphocyte antigen-4 inhibitors.
In contrast, pleural effusions in patients treated with immune checkpoint inhibitors are relatively rare: aside from a few case reports of this adverse effect in the setting of nivolumab therapy, there are little data on the effects of these drugs on the pleura and pleural space, the authors noted.
They also cited a solitary case of pleurisy in a group of patients receiving combined atezolizumab, bevacizumab, paclitaxel, and carboplatin, although the report did not clarify the pleurisy diagnosis or specify whether it was based on clinical presentation alone.
Atezolizumab is a PD-L1 antibody that has been FDA approved for use in metastatic non-small cell lung cancer, small cell lung cancer, urothelial cancers, and other cancers. A recent systematic review and meta-analysis found that atezolizumab was associated with the best safety ranking for grade 1-5 adverse events (probability of 76%), followed by nivolumab (56%), pembrolizumab (55%), ipilimumab (55%), conventional therapy (51%), combination of two immune checkpoint inhibitors (30%), one checkpoint inhibitor combined with conventional therapy (48%), and tremelimumab used alone (54%).
Furthermore, only 1% of cases had pneumonitis associated with atezolizumab, the case authors noted, adding that atezolizumab has been linked with a sarcoid-like reaction, but pleural effusion has not been reported as an adverse event, even in large studies.
Fluid on the lungs in patients treated with immune checkpoint inhibitors is a diagnosis of exclusion, the case authors explained, noting that pleural effusion in cancer patients must be investigated for a potential lung malignancy. “In effusions with negative cytology after thoracentesis and high suspicion of malignancy, thoracoscopy with pleural biopsies should be performed next,” the team wrote, adding, however, the most such patients with active cancer who developed these symptoms did not have malignant pleural involvement, as shown in a thoracoscopy study.
“In that 10-year retrospective review of 199 pleuroscopy cases, the researchers also subclassified the effusion based on whether it was associated with radiation, chemotherapy, or other etiologies. Radiation-induced pleuritis tended to be observed along with discolored, thickened pleura and often with a line of demarcation between normal and abnormal pleura that coincided with the radiation field,” the team wrote. In addition, effusion in patients who had received chemotherapy tended to occur shortly after the final chemotherapy session (mean of 38 days afterwards), and to involve agents known to cause that adverse effect.
Regarding their own patient, the case authors noted that they had ruled out both radiation and chemotherapy as likely causes of the pleuritis — the former based on the pleura’s normal appearance, and the latter because of the 8-month gap between the final chemotherapy and the onset of symptoms — which left atezolizumab as the remaining explanation for the effusion.
The patient was found to have eosinophilia on her pleural fluid studies. There are data to support the suspicion that previous medical therapy may have caused the effusions, the case authors wrote, citing the same previously mentioned 10-year retrospective study showing that 25% of drug-related effusions were eosinophilic.
These can also occur due to pulmonary embolism — “suspicion was low in this case with a normal echocardiogram (normal right ventricular size and function with trace tricuspid regurgitation) and resolution of symptoms with each thoracentesis,” the authors wrote.
As well, the patient’s numerous recurrences may suggest a prolonged effect of immunotherapy. Chronic persistent pneumonitis after discontinuation of an immune checkpoint inhibitor has been reported recently, the authors noted.
Summing up, the case authors said that with the increasing use of immune checkpoint inhibitors to treat cancer, adverse effects will likely be seen more frequently, so it is important that clinicians be aware of the range of adverse effects, including the rare possibility of pleural effusion.
Last Updated October 25, 2021
Kate Kneisel is a freelance medical journalist based in Belleville, Ontario.
The case report authors noted no conflicts of interest.